Advertisement

Contact Topology in Dimension Greater than Three

  • Hansjörg Geiges
Part of the Progress in Mathematics book series (PM, volume 202)

Abstract

The aim of this talk is to give a survey of the known methods for constructing contact structures on manifolds of dimension greater than 3. We give an extensive list of contact manifolds that can be constructed via these methods, including some recent examples of contact structures on 5-dimensional manifolds found by a combination of contact surgery and cobordism theoretic techniques.

Keywords

Symplectic Manifold Contact Structure Contact Form Contact Manifold Positive Scalar Curvature 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    K. AbeOn a generalization of the Hopf libration I. Contact structures on the generalized Brieskorn manifoldsTôhoku Math. J. (2)29 (1977), 335–374.zbMATHCrossRefGoogle Scholar
  2. 2.
    S. J. AltschulerA geometric heat flow for one-forms on three-dimensional manifoldsIllinois J. Math.39 (1995), 98–118.MathSciNetzbMATHGoogle Scholar
  3. 3.
    S. J. Altschuler and L. F. WuOn deforming confoliationspreprint.Google Scholar
  4. 4.
    W. M. Boothby and H. C. WangOn contact manifoldsAnnals of Math. (2)68 (1958), 721–734.MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    C. P. Boyer and K. Galicki, Anote on toric contact geometryJ. Geom. Phys.,35 (2000), 288–298.MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Y. EliashbergTopological characterization of Stein manifolds of dimension >2, Internat. J. Math.1(1990), 29–46.MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Y. EliashbergOn symplectic manifolds with some contact propertiesJ. Differential Geom.33 (1991), 233–238.MathSciNetzbMATHGoogle Scholar
  8. 8.
    Y. EliashbergSymplectic topology in the ninetiesDifferential Geom. Appl.9 (1998), 59–88.MathSciNetzbMATHGoogle Scholar
  9. 9.
    Y. EliashbergInvariants in contact topologyin: Proc. International Congress of Mathematicians (Berlin, 1998), Doc. Math., Extra Vol. II (1998), 327–338.Google Scholar
  10. 10.
    Y. Eliashberg and W. P. ThurstonConfoliationsUniv. Lecture Ser.13Amer. Math. Soc., Providence, 1998.Google Scholar
  11. 11.
    H. GeigesContact structures on 1-connected 5-manifoldsMathematika38 (1991), 303–311.MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    H. GeigesApplications of contact surgeryTopology36 (1997), 1193–1220.MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    H. GeigesConstructions of contact manifoldsMath. Proc. Cambridge Philos. Soc.121 (1997), 455–464.MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    H. Geiges, Abrief history of contact geometry and topologyExpo. Mat.,19 (2001), 25–53.MathSciNetzbMATHGoogle Scholar
  15. 15.
    H. Geiges and C. B. ThomasContact topology and the structure of 5 - manifolds with Ð 1 =Z2, Ann. Inst. Fourier (Grenoble)48(1998), 1167–1188.MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    H. Geiges and C. B. ThomasContact structures equivariant spin bordism and periodic fundamental groups Math. Ann., to appear.Google Scholar
  17. 17.
    E. GirouxTopologie de contact en dimension3 (autour des travaux de Yakov Eliashberg), Séminaire Bourbaki, vol. 1992/93, Astérisque216(1993), 7–33.MathSciNetGoogle Scholar
  18. 18.
    R. E. GompfA new construction of symplectic manifolds, Ann. of Math. (2)142(1995), 527–595.MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    R. E. GompfHandlebody construction of Stein surfacesAnn. of Math. (2)148 (1998), 619–693.MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    J. GonzaloBranched covers and contact structuresProc. Amer. Math. Soc.101 (1987), 347–352.MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    M. GromovPartial Differential RelationsErgeb. Math. Grenzgeb. (3)9Springer-Verlag, Berlin, 1986.Google Scholar
  22. 22.
    F. Hirzebruch and K. H. Mayer0(n)-Mannigfaltigkeiten exotische Sphären und SingularitätenLecture Notes in Math.57Springer-Verlag, Berlin, 1968.Google Scholar
  23. 23.
    S. Kwasik and R. SchultzPositive scalar curvature and periodic fundamental groupsComment. Math. Helv.65 (1990), 271–286.MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    E. Lerman, Contact cutspreprint (2000).Google Scholar
  25. 25.
    R. LutzSur la géométrie des structures de contact invariantesAnn. Inst. Fourier (Grenoble)29 (1979), 283–306.MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    R. Lutz and C. MeckertStructures de contact sur certaines sphères exotiquesC. R. Acad. Sci. Paris Sér. A-B, 282 (1976), A591–A593.Google Scholar
  27. 27.
    J. MartinetFormes de contact sur les variétés de dimension3, in: Proc. Liverpool Singularities Sympos. II, Lecture Notes in Math.209(Springer-Verlag, Berlin) (1971), 142–163.CrossRefGoogle Scholar
  28. 28.
    C. MeckertForme de contact sur la somme connexe de deux variétés de contact de dimension impaireAnn. Inst. Fourier (Grenoble)32 (1982), 251–260.MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    J. Rosenberg and S. StolzManifolds of positive scalar curvaturein: Algebraic Topology and its Applications (G.E. Carlsson et al., eds.), Math. Sci. Res. Inst. Publ.27 (Springer-Verlag, New York) (1994), 241–267.CrossRefGoogle Scholar
  30. 30.
    S. Sasaki and C. J. HsuOn a property of Brieskorn manifoldsTôhoku Math. J. (2)28 (1976), 67–78.MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    C. B. ThomasAlmost regular contact manifoldsJ. Differential Geom.11 (1976), 521–533.zbMATHGoogle Scholar
  32. 32.
    C. B. ThomasContact structures on (n + 1)-connected(2n + 1)-manifolds, Banach Center Publ.18(1986), 255–270.Google Scholar
  33. 33.
    C. B. Thomas (based on lectures of Y. Eliashberg and E. Giroux)3-dimensional contact geometryin: Contact and Symplectic Geometry (C.B. Thomas, ed.), Publ. Newton Inst.8 (Cambridge University Press) (1996), 48–65.Google Scholar
  34. 34.
    W. P. Thurston and H.E. WinkelnkemperOn the existence of contact formsProc. Amer. Math. Soc.52 (1975), 345–347.MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    I. UstilovskyInfinitely many contact structures onS4m+1 Internat. Math. Res. Notices (1999), 781–791.Google Scholar
  36. 36.
    A. WeinsteinContact surgery and symplectic handlebodiesHokkaido Math. J.20 (1991), 241–251.MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Basel AG 2001

Authors and Affiliations

  • Hansjörg Geiges
    • 1
  1. 1.Mathematisch InstituutUniversiteit LeidenLeidenThe Netherlands

Personalised recommendations